Alert archive / California / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 71, NWS Phoenix, AZ

August 2, 2005Imperial County, California

NWS Phoenix, AZ issued this severe thunderstorm warning at Aug 2, 2005, 3:59 PM PDT for Imperial County, California. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2005, 3:59 PM PDT (22:59 UTC)
Expired
Aug 2, 2005, 5:00 PM PDT
In force
61 min
Issued by
NWS Phoenix, AZ
Area
Counties, with a storm outline in the text

County Imperial County, CA

The radar

The Yuma radar (KYUX), 91 km from the middle of the area, began a volume at 23:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Yuma Intl Airpor, AZ (KYUM), launched 12:00Z, 11.0 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Yuma Intl Airpor, AZ at 12:00Z on 2005-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 66 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Yuma Intl Airpor, AZ at 12:00Z on 2005-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
66 J/kg
Mixed-layer CIN
-379 J/kg
Mixed-layer LCL
1771 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPSR 022301
SVRPSR
CAC025-030000-
/O.NEW.KPSR.SV.W.0071.050802T2259Z-050803T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
359 PM MST TUE AUG 2 2005

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL IMPERIAL COUNTY IN SOUTHEAST CALIFORNIA   THIS 
  INCLUDES THE CITIES OF...CALEXICO...IMPERIAL...EL CENTRO... 
  AND BRAWLEY...

* UNTIL 500 PM MST

* AT 353 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN 
  EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES SOUTH OF 
  CALEXICO MOVING NORTH AT 10 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
  THE IMPERIAL VALLEY. EXTREMELY HEAVY RAIN WILL ALSO ACCOMPANY 
   THESE STORMS.

DENSE BLOWING DUST IS POSSIBLE WITH THIS SEVERE STORM. VISIBILITIES
MAY BE REDUCED AT TIMES TO NEAR ZERO...MAKING FOR VERY DANGEROUS
DRIVING CONDITIONS. BE SURE TO SLOW DOWN IF DENSE BLOWING DUST IS
ENCOUNTERED AND LEAVE PLENTY OF ROOM BETWEEN YOU AND THE CAR AHEAD OF
YOU.

LAT...LON 3260 11580 3265 11512 3304 11521 3296 11591

$$

HV
1 follow-up statement
000 
WWUS55 KPSR 022354
SVSPSR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
451 PM MST TUE AUG 2 2005

CAC025-030000-
/O.CON.KPSR.SV.W.0071.000000T0000Z-050803T0000Z/
IMPERIAL CA-
451 PM MST TUE AUG 2 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 500 PM MST FOR THE
   IMPERIAL VALLEY NEAR CALEXICO...EL CENTRO AND VICINITY TIL 5 PM...

AT 450 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE SEVERE THUNDERSTORMS OVER CALEXICO...MOVING NORTH AT 10 
MPH. 

SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING DAMAGING WINDS IN 
EXCESS OF 60 MPH...EXTREMELY HEAVY RAIN...AND HAIL.

LISTEN TO THE LATEST FORECASTS IN THE EVENT ADDITIONAL WEATHER 
WARNINGS...WATCHES...OR ADVISORIES ARE NEEDED WITH THESE STORMS.

LAT...LON 3260 11580 3265 11512 3304 11521 3296 11591

$$

HV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 3:00 PM PDT, 59 minutes earlier.

Area forecast discussion, Aug 2, 3:00 PM PDT, 59 minutes before
AZZ020>028-CAZ030>033-030600-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
300 PM MST TUE AUG 2 2005

SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

.SYNOPSIS...
MONSOON CONDITIONS OVER THE SOUTHWEST WILL CONTINUE FOR THE NEXT
SEVEN DAYS. THIS MEANS THERE WILL BE A THREAT OF SHOWERS AND
THUNDERSTORMS AT MOST PLACES EACH DAY...WITH THE GREATEST CHANCES
BEING DURING THE AFTERNOON AND EVENING HOURS. HOWEVER...STORM
CHANCES WILL DECREASE OVER SOUTHEAST CALIFORNIA AND FAR WESTERN
ARIZONA COMPARED TO RECENT DAYS...WHILE SOUTH-CENTRAL ARIZONA HAS AN
IMPROVED CHANCE...MOST NOTABLY TONIGHT. MAXIMUM TEMPERATURES ARE NOT
ANTICIPATED TO CHANGE MUCH FROM DAY TO DAY...EXCEPT IN LOCALES WHICH
RECEIVE SIGNIFICANT RAIN.

&&

.DISCUSSION...
FORECAST REASONING FROM PREVIOUS DISCUSSION STILL ON TRACK. 18Z
SOUNDINGS AT PSR AND 1Y7 HAVENT CHANGED MUCH EXCEPT FOR SURFACE
HEATING EFFECTS...ALTHOUGH WIND DIRECTIONS HAVE CHANGED TO MORE
SOUTHEASTERLY IN THE MID LEVELS. STRONG STORMS HAVE ALREADY OCCURRED
ON SOUTHEAST ARIZONA. STORMS HAVE ALSO DEVELOPED NEAR GLOBE. WITH
SEVERAL MORE HOURS OF DAYLIGHT...CONVECTION SHOULD EXPAND IN AREAL
COVERAGE. UNLIKE YESTERDAY THOUGH...WESTERN PORTIONS OF OUR FORECAST
AREA ARE RATHER QUIET. GETTING A LOOK AT THE 18Z ETA-NAM IT IS
SHOWING SOME DECREASE IN MOISTURE OVER EASTERN ARIZONA THIS
AFTERNOON. IT SHOWS DECREASING MOISTURE WEDNESDAY OVER THE COLORADO
PLATEAU WEDNESDAY. FORECASTS REFLECT BETTER CHANCES TONIGHT THAN ON
OTHER DAYS THIS WEEK DUE TO THE FIREST PERIOD POTENTIAL AND LACK OF
OBVIOUS SIGNALS INDICATING THE SAME FOR THE OTHER DAYS.
HOWEVER...GFS IS SHOWING PRETTY GOOD NORTHEAST FLOW SATURDAY AND
SUNDAY...AT LEAST OVER ARIZONA PORTIONS OF THE FORECAST AREA. IF
THIS PANS OUT AND WE ARE ABLE TO GET HEALTHY STORM ACTIVITY OVER THE
RIM AND WHITE MOUNTAINS....WE COULD HAVE AN INTERESTING WEEKEND. BUT
THAT IS SPECULATIVE.

&&

.AVIATION...
DISCUSSION FOR 00Z TAFS. TAFS FOR KPHX...KIWA...KYUM...KIPL...AND
KBLH ADEQUATELY DESCRIBE EXPECTED WEATHER CONDITIONS.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

17

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX
Hazardous weather outlook, Aug 2, 5:40 AM PDT, 10 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
540 AM MST TUE AUG 2 2005

AZZ020>023-025>028-CAZ031>033-030700-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
SOUTHWEST MARICOPA COUNTY-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
LOWER COLORADO RIVER VALLEY CA-RIVERSIDE COUNTY/EASTERN DESERTS-
IMPERIAL COUNTY-
540 AM PDT TUE AUG 2 2005 /540 AM MST TUE AUG 2 2005/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST AND SOUTH-CENTRAL
ARIZONA AND SOUTHEAST CALIFORNIA...NOT TO INCLUDE THE HIGHER TERRAIN.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP ONCE AGAIN LATE THIS AFTERNOON AND CONTINUE INTO THIS
EVENING. THE MAIN THREAT FROM THESE STORMS WILL BE VERY HEAVY
RAINFALL WHICH COULD LEAD TO LOCALIZED FLASH FLOODING. THE STRONGEST
STORMS COULD ALSO PRODUCE WIND GUSTS TO NEAR 50 MPH...ALONG WITH
DENSE BLOWING DUST.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

VERY LITTLE CHANGE IS EXPECTED IN THE WEATHER PATTERN THE REMAINDER
OF THE WEEK AND INTO EARLY NEXT WEEK. ISOLATED TO SCATTERED
THUNDERSTORMS WITH LOCALLY HEAVY RAIN ARE POSSIBLE JUST ABOUT ANY
DAY...WITH FLASH FLOODING AGAIN THE MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EVENING.

AZZ024-030700-
SOUTHERN GILA/TONTO NF FOOTHILLS-
540 AM MST TUE AUG 2 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE HIGHER TERRAIN PORTIONS OF
SOUTH-CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ONCE
AGAIN THIS AFTERNOON AND CONTINUE INTO THIS EVENING. THE MAIN THREAT
FROM THESE STORMS WILL BE VERY HEAVY RAINFALL WHICH COULD LEAD TO
LOCALIZED FLASH FLOODING. THE STRONGEST STORMS COULD ALSO PRODUCE
WIND GUSTS TO NEAR 45 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

VERY LITTLE CHANGE IS EXPECTED IN THE WEATHER PATTERN THE REMAINDER
OF THE WEEK AND INTO EARLY NEXT WEEK. SCATTERED THUNDERSTORMS WITH
LOCALLY HEAVY RAIN ARE POSSIBLE JUST ABOUT ANY DAY...WITH FLASH
FLOODING AGAIN THE MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

CAZ030-030700-
JOSHUA TREE NATIONAL PARK-
540 AM PDT TUE AUG 2 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR JOSHUA TREE NATIONAL PARK IN
SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ONCE
AGAIN THIS AFTERNOON AND CONTINUE INTO THIS EVENING. THE MAIN THREAT
FROM THESE STORMS WILL BE VERY HEAVY RAINFALL WHICH COULD LEAD TO
LOCALIZED FLASH FLOODING. THE STRONGEST STORMS COULD ALSO PRODUCE
WIND GUSTS TO NEAR 45 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

VERY LITTLE CHANGE IS EXPECTED IN THE WEATHER PATTERN THE REMAINDER
OF THE WEEK AND INTO EARLY NEXT WEEK. SCATTERED THUNDERSTORMS WITH
LOCALLY HEAVY RAIN ARE POSSIBLE JUST ABOUT ANY DAY...WITH FLASH
FLOODING AGAIN THE MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

ESTLE

Nearby

Severe Thunderstorm Warnings in California, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.